POTS - postural orthostatic tachycardia syndrome

Posted by julianned @julianned, Sep 6, 2019

Hi all, is anyone familiar with POTS and if so how has your experience been diagnosing and treating it?

I was diagnosed with neurocardiogenic syncope several years ago and treated with propranolol. This worked miraculously for me until about 8 months ago when I started having fatigue, dizziness, gastrointestinal issues, pain, and vision issues. I saw a neurologist today who specializes in autonomic conditions, and she said that it sounded like POTS. I had a tilt test recently which showed a few abnormalities, but the test was performed while I was still taking propranolol. I was told that this may have skewed the results.

Any comments are much appreciated!

Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.

I have several autoimmune conditions. Crohns, psoriasis, and P.O.T.S. Last night I experienced a new sensation. My heart was not racing. But I felt like I was having inner tremors with no outer manifestation. I am taking Propanfanole for the condition to lower my heart rate. Everything I did was like aerobic exercise.
I am not real tech savvy. I couldn’t figure out if there is a group for my condition.
I am 75 years old. Unstable walking. Good spirits. Thankful for life. Just wish I could be more active. Need better sleep. This sensation strong enough to keep me awake.

REPLY
@teddi

I have several autoimmune conditions. Crohns, psoriasis, and P.O.T.S. Last night I experienced a new sensation. My heart was not racing. But I felt like I was having inner tremors with no outer manifestation. I am taking Propanfanole for the condition to lower my heart rate. Everything I did was like aerobic exercise.
I am not real tech savvy. I couldn’t figure out if there is a group for my condition.
I am 75 years old. Unstable walking. Good spirits. Thankful for life. Just wish I could be more active. Need better sleep. This sensation strong enough to keep me awake.

Jump to this post

Hi @teddi, discussions about POTS (postural orthostatic tachycardia syndrome) can be found in the Heart Rythym Conditions group (https://connect.mayoclinic.org/group/heart-rhythm-conditions/). I moved your message to this existing discussion that @julianned started
– POTS – postural orthostatic tachycardia syndrome https://connect.mayoclinic.org/discussion/pots-postural-orthostatic-tachycardia-syndrome/

I did this so that you can read the previous helpful posts and connect easily with fellow members living with POTS like @tct @faithshouse @jenn54 @gailanne @c130 @jobby99 and others.

Teddi, you mention that the racing heart and inner tremors prevent you from getting a good night's sleep. I wonder if the tips shared in this related discussion might be helpful for you:
– Body vibrations when falling asleep or waking? https://connect.mayoclinic.org/discussion/body-vibrations/

To help stabilize yourself, do you use a cane or walker?

REPLY
@teddi

I have several autoimmune conditions. Crohns, psoriasis, and P.O.T.S. Last night I experienced a new sensation. My heart was not racing. But I felt like I was having inner tremors with no outer manifestation. I am taking Propanfanole for the condition to lower my heart rate. Everything I did was like aerobic exercise.
I am not real tech savvy. I couldn’t figure out if there is a group for my condition.
I am 75 years old. Unstable walking. Good spirits. Thankful for life. Just wish I could be more active. Need better sleep. This sensation strong enough to keep me awake.

Jump to this post

Thank you so much for your assistance!

REPLY
@colleenyoung

Hi @julianned, I moved your message to the Heart Rhythm Conditions group where other member like @kariulrich, @neeci, @mojoearle, @bearylynn, @dogmamat, @brie87144, @jenniferjjjj, @widman, and others are talking about POTS (postural orthostatic tachycardia syndrome).

You may be interested in reading these past discussions on Connect too:
– Managing POTS (Postural Orthostatic Tachycardia Syndrome) https://connect.mayoclinic.org/discussion/managing-pots-postural-orthostatic-tachycardia-syndrome
– Diagnosed with dysautonomia. Looking for treatment options http://mayocl.in/2bKzAwa
– Awkward/rapid/skipping heartbeat http://mayocl.in/2nwaKK0
– Postural Orthostatic Tachycardia Syndrome (POTS) http://mayocl.in/2nkZe3y

I would also encourage you to read this story on Connect:
Learning to Live Well with POTS Brightens Daily Life for Christine Esposito: https://sharing.mayoclinic.org/2016/12/15/learning-to-live-well-with-pots-brightens-daily-life-for-christine-esposito/

Julian, what are the next steps for you? Will you have to discontinue propranolol and repeat the tests?

Jump to this post

I have been diagnosed with POTS for several years now. Took a while for doctors to agree that what I suspected was actually correct.
Everything I do is at aerobic exercise level, and if I really work hard the heart rate went dangerously high.
My cardiologist prescribed Propafenone. It helped bring down my heart rate. And increased dosage is helping more.
My gait stability is low. I use a cane. I have stools all over the house so I can sit as much as possible.
I wear yoga leggings to provide compression all the time.
I am not shy about using salt.
The only place I can walk normally is in the pool. That’s my preferred choice of exercise.
It’s frustrating that I can’t do all that I want to do but I have learned to pace myself.
Perhaps this is as good as it gets. I am not on any medication for the Crohns. The chemotherapy strength drugs aren’t tolerated. However the Crohns appears to be mostly in remission. Gas and irregular bowel movements come and go but are tolerated. I am fatigued easily.
Is anyone living with this combo? Have you found a way to increase your quality of life?
I find the discussion about vitamins interesting. I have deficient Vitamin D level. Am on prescribed Vitamin D. Perhaps that explains the inner tremors I am experiencing.

REPLY

Hi all! I was recently diagnosed with POTS (have had symptoms around 2 years). I was prescribed Corlanor (Ivabradine) that controls my heart rate, but I still have symptoms. Aches and pains, not feeling well in general, and the most disturbing one is sense of impending doom.
Does anybody have the same problem? What helped?

REPLY
@romashka

Hi all! I was recently diagnosed with POTS (have had symptoms around 2 years). I was prescribed Corlanor (Ivabradine) that controls my heart rate, but I still have symptoms. Aches and pains, not feeling well in general, and the most disturbing one is sense of impending doom.
Does anybody have the same problem? What helped?

Jump to this post

Welcome, @romashka. Dealing with continuing symptoms that are a constant reminder of an unresolved health condition can lead to a sense of impending doom as you say. I get that.

I've moved your post about POTS and the symptoms of aches and pains, and general malaise that you contend with to this existing discussion:
– POTS – postural orthostatic tachycardia syndrome https://connect.mayoclinic.org/discussion/pots-postural-orthostatic-tachycardia-syndrome/

I did this so you can read previous comments and easily connect with fellow POTS members like @julianned @jenn54 @basslakebabe19 @teddi @tct and many others.

A good to know fact is that people with POTS have a normal life expectancy. The condition doesn’t decrease life expectancy, although it can severely disrupt daily living. @romashka do you feel that you have triggers that make symptoms come or go? What helps?

REPLY
Please sign in or register to post a reply.